Local and global stability of equilibria for a class of chemical reaction networks

Pete Donnell, Murad Banaji

Research output: Contribution to journalArticlepeer-review

91 Downloads (Pure)


A class of chemical reaction networks is described with the property that each positive equilibrium is locally asymptotically stable relative to its stoichiometry class, an invariant subspace on which it lies. The reaction systems treated are characterized primarily by the existence of a certain factorization of their stoichiometric matrix and strong connectedness of an associated graph. Only very mild assumptions are made about the rates of reactions, and, in particular, mass action kinetics are not assumed. In many cases, local asymptotic stability can be extended to global asymptotic stability of each positive equilibrium relative to its stoichiometry class. The results are proved via the construction of Lyapunov functions whose existence follows from the fact that the reaction networks define monotone dynamical systems with increasing integrals.
Original languageEnglish
Pages (from-to)899-920
Number of pages22
JournalSIAM Journal on Applied Dynamical Systems
Issue number2
Publication statusPublished - 2013


Dive into the research topics of 'Local and global stability of equilibria for a class of chemical reaction networks'. Together they form a unique fingerprint.

Cite this